Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 13, NWS Rapid City, SD

May 10, 200815 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at May 10, 2008, 3:26 AM MDT for 15 counties in South Dakota. It took effect at May 10, 2008, 6:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 10, 2008, 3:26 AM MDT (09:26 UTC)
In effect from
May 10, 2008, 6:00 AM MDT
Expired
May 10, 2008, 2:55 PM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 52 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KUNR 100926
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
326 AM MDT SAT MAY 10 2008

.LOW PRESSURE OVER SOUTHWEST SOUTH DAKOTA WILL MOVE TO EASTERN
SOUTH DAKOTA TODAY. BEHIND IT...EXPECT INCREASING NORTHWEST WINDS.

SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073-
101730-
/O.NEW.KUNR.WI.Y.0013.080510T1200Z-080511T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...
FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER
326 AM MDT SAT MAY 10 2008 /426 AM CDT SAT MAY 10 2008/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH THIS MORNING. GUSTS
FROM 45 TO 50 MPH ARE EXPECTED. WINDS WILL DIMINISH LATE THIS
AFTERNOON. POCKETS OF REDUCED VISIBILITY DUE TO A MIX OF RAIN AND
SNOW WILL SEEN THIS MORNING.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
3 follow-up statements
000 
WWUS73 KUNR 101052 CCA
NPWUNR

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
451 AM MDT SAT MAY 10 2008

.LOW PRESSURE OVER SOUTHWEST SOUTH DAKOTA WILL MOVE TO EASTERN
SOUTH DAKOTA TODAY. BEHIND IT...EXPECT INCREASING NORTHWEST WINDS.

SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073-
101915-
/O.COR.KUNR.WI.Y.0013.080510T1200Z-080511T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...
FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER
451 AM MDT SAT MAY 10 2008 /551 AM CDT SAT MAY 10 2008/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH THIS MORNING. GUSTS
FROM 45 TO 50 MPH ARE EXPECTED. WINDS WILL DIMINISH LATE THIS
AFTERNOON. POCKETS OF REDUCED VISIBILITY DUE TO A MIX OF RAIN AND
SNOW WILL BE SEEN THIS MORNING.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
000 
WWUS73 KUNR 101344
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
744 AM MDT SAT MAY 10 2008

.LOW PRESSURE OVER SOUTHWEST SOUTH DAKOTA WILL MOVE TO EASTERN
SOUTH DAKOTA TODAY. BEHIND IT...EXPECT INCREASING NORTHWEST
WINDS.

SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073-
110000-
/O.CON.KUNR.WI.Y.0013.000000T0000Z-080511T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...
FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER
744 AM MDT SAT MAY 10 2008 /844 AM CDT SAT MAY 10 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS FROM 45 TO
50 MPH. WINDS WILL DIMINISH LATE THIS AFTERNOON. AREAS OF REDUCED
VISIBILITY DUE TO SNOW WILL BE SEEN THIS MORNING.

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS BLOWING ACROSS THE ROAD.

$$
000 
WWUS73 KUNR 102055
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT SAT MAY 10 2008

SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073-
102200-
/O.CAN.KUNR.WI.Y.0013.000000T0000Z-080511T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-
TRIPP-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...
FOLSOM...WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...STURGIS...UNION CENTER
255 PM MDT SAT MAY 10 2008 /355 PM CDT SAT MAY 10 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA THIS AFTERNOON AND WILL
CONTINUE TO DIMINISH. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at May 10, 2:55 AM MDT, 31 minutes earlier.

Area forecast discussion, May 10, 2:55 AM MDT, 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 AM MDT SAT MAY 10 2008

.DISCUSSION...08Z SURFACE ANALYSIS HAD LOW OVER KIEN. FIRST
SHORTWAVE OVER CENTRAL SD...WITH PRECIPITATION SHIELD MOVING EAST.
SECOND SHORTWAVE OVER CENTRAL WY...IN ASSOCIATION WITH MAIN UPPER
TROUGH. REGIONAL RADARS BLOSSOMING LAST HOUR AHEAD OF THIS
WAVE...COINCIDENT WITH WELL-DEFINED QG-FORCING BULLSEYE AND NICE
SFC-700MB FRONTOGENESIS BAND OVER THE CWA. 00Z MODELS HAD GOOD
HANDLE ON SECOND WAVE. AS SURFACE-700MB LOW SHIFTS EAST EARLY THIS
MORNING...COLD AIR ADVECTION/DYNAMIC COOLING WILL PRIME THE LOWER
TROPOSPHERE FOR SOME SNOW ON THE PLAINS THIS MORNING...BEFORE THE
MAIN BAND SHIFTS EAST. ACCUMULATIONS WILL BE MINOR. AS SURFACE LOW
DEEPENS...EXPECT TIGHTENING GRADIENT AND 3-5MB/3HR PRESSURE RISES
TO SUPPORT ADVISORY WINDS OVER THE SD PLAINS BY MIDDAY.

TONIGHT/SUNDAY...UPPER RIDGE BUILDS INTO THE AREA WITH EXCELLENT
RETURN FLOW SUNDAY. SHOULD SEE SUBSTANTIALLY WARMER TEMPERATURES
SUNDAY EVEN WITH WET GROUND.

MONDAY...ANOTHER UPPER TROUGH APPROACHES THE AREA BRINGING CHANCES
FOR SHRA/TSRA. INSTABILITY NOT LOOKING THAT GREAT...SO TSRA
ACTIVITY SHOULD BE LOW COVERAGE...ALTHOUGH THERE WILL BE PLENTY
OF SHEAR.

EXTENDED...EXTENDED MODELS HAVE COME TO A BETTER AGREEMENT WITH THE
POSITION OF THE UPPER LOWS/TROF MOVING THROUGH MID-WEEK...THOUGH GFS
IS RUNNING SLOWER WITH THE TIMING. THEREFORE...HAVE KEPT POPS ACROSS
THE CWFA THROUGH THE DAY ON TUESDAY...AND OVER THE SOUTHERN/EASTERN
CWFA IN THE EVENING. UPPER RIDGE BUILDS OVER THE WEST COAST FOR
WEDNESDAY WITH WEAK CYCLONIC FLOW REMAINING OVER OUR AREA WHICH MAY
LEAD TO A FEW SHOWERS. THEREFORE...HAVE KEPT LOW POPS IN THE
FORECAST.

&&

.AVIATION...MVFR/IFR CIGS AND VIS WILL CONTINUE THIS MORNING WITH
RAIN AND SNOW SHOWERS AS AN UPPER LEVEL TROF MOVES THROUGH THE AREA.
CONDITIONS WILL IMPROVE TO VFR FROM WEST TO EAST LATER THIS
AFTERNOON INTO EARLY THIS EVENING AS THE SYSTEM EXITS THE AREA.
GUSTY NORTHWEST WINDS WILL CONTINUE TO DEVELOP EARLY THIS
MORNING...AND WILL TAPER OFF LATE THIS AFTERNOON INTO EARLY THIS
EVENING.

&&

.HYDROLOGY...OVERNIGHT PRECIPITATION NOT QUITE AS HIGH AS
PREVIOUSLY THOUGHT IN NORTHWEST SD...SO SHOULD SEE HIGHEST
STREAM/CREEK CONDITIONS TODAY WITH MOST AREAS FALLING BY TONIGHT.
DAY SHIFT WILL NEED TO TAKE A GOOD LOOK AT CURRENT HEADLINES AND
MAKE ADJUSTMENTS AS NEEDED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM MDT
     /7 PM CDT/ THIS AFTERNOON FOR BENNETT-BUTTE-CUSTER CO
     PLAINS-HAAKON-HARDING-JACKSON-MELLETTE-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SHANNON-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&

HELGESON/SCHILD
Hazardous weather outlook, May 9, 5:41 AM MDT, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
541 AM MDT FRI MAY 9 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
541 AM MDT (641 AM CDT) FRI MAY 9 2008

...FLOOD WARNING FOR THE LITTLE MISSOURI RIVER AT CAMP CROOK UNTIL
LATE SATURDAY NIGHT...
...FLOOD WARNING FOR LAWRENCE...SOUTHWESTERN MEADE...SOUTHEASTERN
CROOK AND EXTREME SOUTHWESTERN BUTTE COUNTIES UNTIL SUNDAY
AFTERNOON...
...SMALL STREAM FLOOD ADVISORY FOR BUTTE AND HARDING COUNTIES UNTIL
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A NEW STORM SYSTEM WILL IMPACT THE AREA THIS AFTERNOON AND TONIGHT.
IT WILL BRING WIDESPREAD RAIN SHOWERS WITH 1/2 TO 1 INCH RAIN
AMOUNTS ACROSS PORTIONS OF NORTHWESTERN SOUTH DAKOTA. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE. LATER TONIGHT...THE RAIN WILL MIX WITH
OR CHANGE TO SNOW LEADING TO 1 TO 4 INCHES OF ACCUMULATION ACROSS
THE HIGHER ELEVATIONS OF THE BLACK HILLS AND FAR NORTHWESTERN SOUTH
DAKOTA.

THE ADDITIONAL RAINFALL WILL KEEP CREEKS AND STREAMS ELEVATED OVER
THE NORTHERN BLACK HILLS TO FAR NORTHWESTERN SOUTH DAKOTA THROUGH
THE WEEKEND. SNOWMELT FROM THE HIGHER ELEVATIONS OF THE BLACK HILLS
WILL ALSO ALSO CONTRIBUTE TO WATER FLOWS. A VARIETY OF FLOOD
PRODUCTS WILL REMAIN IN EFFECT.

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...THERE
IS AN OUTSIDE CHANCE FOR A SEVERE THUNDERSTORM GENERALLY SOUTH OF
CUSTER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RUNOFF FROM PRECIPITATION TODAY AND TONIGHT WILL CONTINUE TO CAUSE
SWOLLEN CREEKS AND STREAMS FROM THE NORTHERN BLACK HILLS INTO FAR
NORTHWESTERN SOUTH DAKOTA FOR SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Advisories in South Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.